Tornadoes · United States · Texas · 2019

Unrated tornado, Calvert, Texas, April 6, 2019

This Unrated tornado ran 0.1 miles across Robertson County on April 6, 2019, touching down at 3:38 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 6, 2019
Touchdown
3:38 PM CDT (20:38 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Robertson County
Touchdown point
31.006, -96.724
Lift-off point
31.006, -96.724
Record number
1904061438-01

The damage survey

2 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief tornado touchdown northeast of Cameron at 3:12 PM. Reported by Adam Cuker.
  • Brief rope tornado reported by chasers. No damage reported.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Back-to back upper level disturbances led to multiple rounds of thunderstorms on Saturday and Sunday, some of which produced large hail. Three brief tornadoes occurred in Milam and Henderson counties, with only one tornado producing damage in San Gabriel in Milam County.

A brief rope tornado occurred approximately 5 miles northwest of the city of Calvert, TX. The tornado was rated EF-0, lasted less than 30 seconds and produced no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 6, 3:38 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 6, 3:38 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
338 PM CDT Sat Apr 6 2019

.SHORT TERM...
/Tonight through Sunday/
Thunderstorms will continue across about the southeastern 1/3 of
the forecast area through early evening until large scale
subsidence on the backside of a departing shortwave increases.
There will continue to be a severe potential across Central Texas,
mainly southeast of a line Temple to Palestine which is the only
area currently not under the influence of rain-cooled outflow air.
We will likely keep the Tornado Watch 38 in place in this region
but remove the remainder of the counties. We anticipate
thunderstorm coverage and severe threat to end quickly during the
early evening hours with only some lingering showers/storms
mainly across the east. Some of the high res guidance continues to
indicate isolated redevelopment late this afternoon/evening
across the western CWA where clouds have briefly scattered and
dewpoints have recovered back into the lower 60s. Since large
scale forcing and low level moisture convergence will be weak to
almost nonexistent, we will keep PoPs low.

A few lingering showers and storms will be possible across the
southern zones overnight, but severe weather is not anticipated.
We are watching for the potential for fog across the region since
most areas saw measurable rainfall today and low level moisture
never fully scoured out. The only limiting factor will be an
increase in high clouds as the main upper trough pivots through
Southwest Texas. Therefore, we will just mention patchy fog
mainly across the southeast half of the region and continue to
monitor cloud and visibility trends through the evening.

The upper trough will deepen as it translates slowly across
Central and South Texas on Sunday. Numerous showers and
thunderstorms will accompany this feature with the best rain/storm
chances across Central and East Texas where an MCS will likely
develop. Although we will maintain the necessary ingredients for
thunderstorms across the forecast area, the track of the morning
MCS will largely determine the severe weather potential. We still
feel the best chances for strong/severe storms will be east and
south of the forecast area but we will continue to highlight at
least some potential for hail and wind producing storms east of
the I-35 corridor. There will also be a threat for heavy rainfall
and localized flooding but again, it will likely be just south of
the forecast area.

79

&&

.LONG TERM...
/Sunday night through Saturday/

Shower and thunderstorm chances should end from southwest to
northeast Sunday night through Monday as the upper low slowly
rotates to the east and an upper ridge builds in from the west.
The upper ridge will remain in place through the middle of the
week resulting in warm and rain-free weather. The upper ridge
axis will shift east of the region Wednesday night as a strong
upper trough moves toward the Central Plains. Most of the energy
associated with this system will remain to the north and no
precipitation is anticipated Thursday. The passage of the upper
trough will allow a Pacific cold front to sweep trough the region.
It will become windy, dry and quite warm Thursday afternoon which
should elevate the wildfire threat, especially in the west where
fine fuels are a bit more abundant.

Slightly cooler weather is expected Friday with the passage of a
cold front. The cold front should initially come in dry, but
rain/storm chances will return Friday night and Saturday as
another upper low moves east out of the Desert Southwest.

Temperatures through the week will be on the warm side with highs
in the 70s and 80s and lows generally in the 50s and 60s.

79

&&

.AVIATION... /Issued 1253 PM CDT Sat Apr 6 2019/
/18z TAFs/

DFW area TAF sites:
A thunderstorm complex has cleared the terminals to the east as of
1730z. While thunderstorm winds were out of the northwest with
this convective system, they have since returned to the east or
southeast associated with our large-scale flow regime. They should
continue to become more uniform through the afternoon hours out of
the east or southeast. Additional showers will spread towards the
TAF sites over the next 1-2 hours, but this convection will be
substantially less robust than this morning's round. Occasional
lightning strikes are possible, particularly on the southeastern
periphery of the Metroplex, and will continue a TS mention at DFW,
DAL, and GKY through mid afternoon. Afterwards, some clearing
should occur with a lull in precipitation chances occurring
through the evening and overnight hours. A return of MVFR stratus
is possible after midnight, although confidence in this potential
and timing is quite low given interrupted low-level flow
associated with convection to the southeast of the airports.
Additional showers and some thunderstorms may spread into the area
Sunday afternoon from the south, and have included this mention
in the extended DFW TAF.

Waco:
Numerous showers and thunderstorms will continue across Central
Texas through the early afternoon hours, occasionally impacting
the TAF site. Coverage should decrease by late afternoon as
activity begins to shift southeastward, but will maintain a TS
mention into the early evening to account for some possible
redevelopment behind the main batch. A lull in thunderstorm
chances should occur late this evening and overnight, with some
low stratus possibly making a return after midnight. MVFR/IFR cigs
may persist into Sunday morning, with another wave of showers and
some thunderstorms pivoting northward into the TAF site.
Introduced showers and thunderstorms beginning at 15z, but
confidence in this timing remains low.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  76  60  79  59 /  20  30  40   5   0
Waco                64  73  58  80  57 /  30  50  40  10   0
Paris               61  74  58  76  55 /  30  50  50  20   0
Denton              62  77  57  79  56 /  20  40  40   5   0
McKinney            62  75  58  77  56 /  20  40  40   5   0
Dallas              64  76  61  80  61 /  20  40  40   5   0
Terrell             64  75  59  78  57 /  30  50  40  20   0
Corsicana           64  73  60  78  58 /  30  60  40  20   0
Temple              64  74  58  80  57 /  40  50  40  10   0
Mineral Wells       61  78  57  81  56 /  20  20  30   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/26
Hazardous weather outlook, Apr 6, 4:38 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
438 AM CDT Sat Apr 6 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-070945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
438 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible today and tonight
across North and Central Texas. The threat will be increasing west
of I-35 this morning, encompassing most of North and Central Texas by
midday, and then possibly shifting southeast of a Lampasas to
Hillsboro to Canton line this afternoon and early evening. Large hail
between quarter and ping pong ball size, damaging winds in excess of
60 miles per hour, and isolated tornadoes will all be possible. In
addition to the severe weather, the threat of flash flooding will
increase across Central Texas northeastward into East Texas this
afternoon with any slow moving storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm activity will continue on Sunday mainly for areas east
of Interstate 35. Strong to severe thunderstorms will be possible
mainly across Central Texas and the Brazos Valley. Large hail,
damaging winds and isolated tornadoes will also be possible.
Depending on today's rainfall amounts, any additional rain across
Central Texas on Sunday may pose a continued flash flooding potential
Sunday afternoon and evening.

The severe thunderstorm threat will end from west to east Sunday
night with the arrival of a cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday.

In the hours before

Special weather statement, Apr 6, 11:42 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1142 AM CDT SAT APR 6 2019

TXZ157>160-061715-
Falls TX-Coryell TX-McLennan TX-Bell TX-
1142 AM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCLENNAN...EAST
CENTRAL CORYELL...NORTHEASTERN BELL AND WEST CENTRAL FALLS COUNTIES
UNTIL 1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan's Point Resort, or 7 miles northwest of Belton, moving
northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Temple, Belton, McGregor, Morgan's Point Resort, Lorena, Troy,
Bruceville-Eddy, Moody and Mother Neff State Park.

A Tornado Watch remains in effect until 600 PM CDT for central Texas.

LAT...LON 3102 9747 3115 9767 3150 9739 3131 9710
TIME...MOT...LOC 1642Z 219DEG 35KT 3115 9753

Picca
Special weather statement, Apr 6, 11:58 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1158 AM CDT SAT APR 6 2019

TXZ160>162-174-175-061745-
Robertson TX-Falls TX-Limestone TX-Leon TX-Milam TX-
1158 AM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTSON...NORTHEASTERN
MILAM...WEST CENTRAL LEON...SOUTHEASTERN LIMESTONE AND EASTERN FALLS
COUNTIES UNTIL 1245 PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rosebud, or 14 miles south of Marlin, moving northeast
at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bremond, Thornton, Kosse and Marquez.

A Tornado Watch remains in effect until 600 PM CDT for central Texas.

LAT...LON 3096 9677 3110 9699 3156 9664 3128 9611
TIME...MOT...LOC 1657Z 216DEG 38KT 3111 9684

Picca
Special weather statement, Apr 6, 12:06 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1206 PM CDT SAT APR 6 2019

TXZ158-160-174-061745-
Falls TX-Milam TX-Bell TX-
1206 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILAM...EAST CENTRAL
BELL AND SOUTH CENTRAL FALLS COUNTIES UNTIL 1245 PM CDT...

At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rogers, or 12 miles west of Cameron, moving northeast
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cameron, Rosebud, Rogers and Buckholts.

A Tornado Watch remains in effect until 600 PM CDT for central Texas.

LAT...LON 3079 9730 3090 9725 3103 9714 3106 9712
      3112 9703 3094 9675 3093 9676 3070 9717
TIME...MOT...LOC 1706Z 221DEG 33KT 3081 9718

Picca
Special weather statement, Apr 6, 1:12 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
112 PM CDT SAT APR 6 2019

TXZ174-061915-
Milam TX-
112 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR MILAM COUNTY UNTIL 215 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thrall, or near Taylor, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. This storm is being monitored for further strengthening,
which could require a severe thunderstorm warning.

Locations impacted include...
Rockdale, Cameron, Thorndale, Buckholts and Milano.

A Tornado Watch remains in effect until 600 PM CDT for central Texas.

LAT...LON 3073 9727 3076 9731 3089 9726 3099 9705
      3065 9679 3046 9715
TIME...MOT...LOC 1811Z 224DEG 21KT 3060 9731

Picca
Special weather statement, Apr 6, 2:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
227 PM CDT SAT APR 6 2019

TXZ162-175-062015-
Robertson TX-Leon TX-
227 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON AND WEST
CENTRAL LEON COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or 13 miles northeast of Hearne, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Franklin and Marquez.

A Tornado Watch remains in effect until 600 PM CDT for central Texas.

LAT...LON 3093 9648 3105 9664 3131 9641 3133 9636
      3117 9615
TIME...MOT...LOC 1926Z 222DEG 24KT 3105 9650

Picca
Local storm report, Apr 6, 3:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SAT APR 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 N THORNDALE           30.69N  97.20W
04/06/2019                   MILAM              TX   TRAINED SPOTTER

            DAMAGE TO STRUCTURES AND POWER POLES. MAY CORRESPOND TO
            RADAR-OBSERVED TORNADO DEBRIS SIGNATURE. TIME ESTIMATED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

8.6 hours before the tornado, 210 km from the path. April 6, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1268 joules per kilogram, CIN -12, lifted condensation level 544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
1322 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Hearne (LHB), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 70 km away, was scanning. The volume nearest the touchdown began at 20:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 6, 2019

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 62:10 PM CDTEF0Milam, TX0.3150$10,000
April 63:12 PM CDTUnratedMilam, TX0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.